Mixed intoxication with aconitum nappellans (monkshood) and digitalis grandiflora (large yellow foxglove)
Alexander Kunz, Hans Marty, Felix Nohl, Wolfgang Schmitt, Uwe Schiemann
Med Sci Monit 2010; 16(8): CS103-105
Available online: 2010-08-01
Background: Intoxications are frequent and relevant medical problems in emergency units.
Case Report: We report of a mixed intoxication with monkshood and large yellow foxglove. A 39-year-old mentally ill drug addict, intent on committing suicide, swallowed an undefined amount of chaffed monkshood and large yellow foxglove. The typical symptoms of an intoxication occurred, including high-grade ventricular and supraventricular tachyarrhythmias, colic abdominal pain, and peripheral paralysis. After activated charcoal was repeatedly administered as well as FAB digitalis-antibodies, a lasting normalisation of the heart rhythm set in and a release of the clinical symptoms could be observed.
Conclusions: FAB antibodies are a safe antidote for herbal digitalis intoxication. Therapy of choice for an aconitum poisoning is activated charcoal and intensive monitoring.
Keywords: Immunoglobulin Fab Fragments - therapeutic use, Echocardiography, Digitalis - poisoning, Adult, Aconitum - poisoning